Kansas, 2015

Hail and Damaging Wind in Kansas, April 8, 2015

April 8, 2015 · NWS TOP · 2 events in 2 counties and zones

Isolated hail and wind event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Isolated hail and wind event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 7, 10:50 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 7, 10:50 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1150 PM CDT Tue Apr 7 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Wednesday)
Issued at 328 PM CDT TUE APR 7 2015

An amplified upper level trough was moving onshore across the
northern CA coast. The upper level trough will then dig
east-southeast across NV and UT by 00Z THU. Southwesterly flow at
mid and upper levels will continue to be 40 to 50 KTS through the
period.

This afternoon and Tonight...A minor short-wave trough embedded in
the southwesterly flow may provide just enough lift to erode the
CAP across the extreme southeast counties around 7 PM. However,
the surface cold front and the surface convergence ahead of the
front may be just southeast of the CWA by the time storms develop.
I will place in a slight risk for thunderstorms across Coffey and
Anderson counties in case the front is an hour slower. Most
numerical models show the front southeast of the CWA after 00Z.

The front will continue to drift southeast into southeast KS or
northeast OK where it will become stationary through the morning
hours. Isentropic lift may increase enough for parcels to reach
their LFC's for isolated elevate thunderstorms to develop late
Tonight and through the morning hours of Thursday. However, the EML
over the area may cause a strong enough CAP to prevent moist parcels
from being lifted to their LFC. If isolated elevated thunderstorms
manage to develop late Tonight and through the morning hours of
Wednesday could produce large hail given that most models show
MUCAPES increasing to 2500 to 3500 J/KG after 6Z across the CWA,
along with the 2KM-6KM effective shear of 40 to 45 KTS. Overnight
lows will drop off into the 50s. Patchy fog and drizzle may develop
as warmer and moist air above the surface is advected northward
across eastern KS.

Wednesday, Looks like a complex forecast and the final outcome may
not be known until late the morning hours. Most of the numerical
models are showing a lead H5 trough lifting northeast across NM
across west TX into OK by 18Z WED. This H5 trough will provide
enough ascent for wide spread thunderstorms to develop along the
surface dry line across central OK and the stationary front across
southeast KS. This area of thunderstorms may evolve into an MCS as
it tracks northeast across southeast KS, northeast OK into southwest
MO and northwest AR during the mid and late afternoon hours. These
storms may clip our southeast counties and some of the storms may
become severe with large hail and perhaps some isolated damaging
wind gusts from the late morning hour through 3 PM. This complex of
storms will produce a lot of outflow that will be advected northward
across eastern KS, casing the environment to stabilize across the
CWA during the late morning and early afternoon hours. Most models
show that the environment will destabilize across south central KS
and north central OK. Severe thunderstorms may develop from the
triple point near Hutchinson, KS, south along the surface dryline
into northern OK. These thunderstorms will track to the northeast
and move into the CWA during the mid evening hours. There still some
questions on how severe these storms will remain two or three hours
after sunset, especially if northeast KS doesn't recover from the
outflow of the morning convective complex outflow across southeast
KS. Though the NAM model shows MLCAPE increasing across Dickinson
and Morris counties to near 2,000 J/KG. MUCAPES are 2,000 to 3,000
J/KG across the western counties of the CWA by 3Z THU. I suppose a
surface based storm may be able to move northeast into the southwest
and south central KS during the mid evening hours. Any surface based
storms may have a slight chance of producing tornadoes along with
large hail and damaging winds. Elevated thunderstorms will most
likely only produce large hail and perhaps some isolated damaging
wind gusts.

If the late morning and early afternoon convective
complex does not develop across northern OK and southeast KS, then
the warm front may move north of I-70 and the environment will
become more favorable for severe thunderstorms to develop during the
late afternoon hours along the warm front and extending back
southwest to the surface dryline. In this scenario, surface based
supercell thunderstorm would be more likely across the CWA. Slightly
veered 850mb winds may prevent stronger tornadoes from developing
but any surface based supercell will produce large hail, damaging
wind gusts and perhaps an isolated tornado.

Highs on Wednesday will be  range from the lower 80s across the
southeast counties to lower 60s in north central KS.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 328 PM CDT TUE APR 7 2015

Wednesday night through Friday night ...

By Wednesday night, the mid-level trough axis will be centered over
the Rockies with the surface low advancing into western Kansas. The
associated warm front will slowly lift northward over the outlook
area Wednesday evening, however there are still some slight model
discrepancies with the exact placement of this boundary by early
evening. In general, the front should nearly bisect the CWA from
southwest to northeast early evening and pivot northward through the
evening and overnight hours. Models show the dryline advancing into
central/south central Kansas by late afternoon/early evening with an
embedded shortwave progged to move into south central Kansas by
early evening and progress into east central Kansas. This passing
shortwave over top the dryline should help to provide some extra
forcing to help spark thunderstorm development along this boundary.
This region will also coincide with the location of the
strengthening south-southwesterly low-level jet which will help to
provide additional convergence and lift into the evening and
overnight hours. There are still several uncertainties though in the
evening/overnight potential for strong to severe thunderstorms as
the atmospheric environment for this evening activity will be
greatly affected by what precipitation does or does not occur
earlier in the day. There is also uncertainty with whether or not we
will be able to weaken the cap enough to get surface-based storms to
develop, and if so, for how long will we have surface-based storms
before the cap builds back in again with the loss of daytime heating
and cooling temperatures. Model soundings show a weak to minimal cap
in place at 00z but it should build back in over the area by 03z
with the increasing low-level jet then supporting elevated
thunderstorms into the late evening/overnight hours. The severe
parameters continue to look interesting with 1500-2500J/kg of CAPE,
40-50kts of 0-6km shear, and 150-250m2/s2 of 0-1km helicity. As a
result, any surface-based storms that develop early evening will
likely become supercells with all severe modes possible -- large
hail, damaging winds, and some tornadoes. We will need to closely
monitor precipitation trends Wednesday morning to see how it will
impact the severe potential through early/mid evening. Lingering
scattered elevated thunderstorms overnight should be primarily
focused across far northern and eastern Kansas with some of the
stronger elevated storms potentially producing some large hail.

The mid-level trough will sweep into the area by Thursday morning
and pivot from being positively-tilted to negatively-tilted by
Thursday night. This transitioning trough axis will help to quickly
push the surface low pressure system east of the area on Thursday
with the associated cold front expected to be out of the CWA by the
afternoon. As a result, have scattered precipitation chances
Thursday morning with decreasing PoPs from west to east by the
afternoon. Models show the instability quickly diminishing on
Thursday with the advancing trough axis, so have areas of showers
with some isolated thunder mentioned. With the cold front expected
to have already moved through north central Kansas by Thursday
morning, expect low temperatures Wednesday night to range from the
upper 40s to low 60s. Have a non-diurnal trend for temperatures on
Thursday with highs likely occurring by mid/late morning (low 60s to low
70s) with falling temperatures through the afternoon. Cloud cover
should finally scatter out by Thursday night with clear skies and
northwesterly winds supporting radiational cooling and overnight
lows dropping into the 30s. A pleasant day is in store for Friday as
surface high pressure tracks over the region, with highs into the
60s and lows Friday night dropping into the 40s.

Saturday through Tuesday...

Saturday will be warmer as southerly winds aid in warm air advection
over the region.  In the afternoon, a slight chance for
thunderstorms exists in the western half of the CWA, however strong
forcing is not apparent to aid development.  Models agree Sunday
afternoon and night look to be the best for storm development.
Instability and shear this period indicate that storms have the
potential to be strong. Forecast confidence decreases Monday and
Tuesday due to model differences in the overall pattern.  The ECMWF
pushes in surface high pressure on Monday and keeps us dry the
remainder of the period.  Conversely, the GFS has an upper level
shortwave transversing over the area, keeping a chance for
precipitation until Monday evening. Have kept the initialization for
now with 30-40 PoP chances Monday afternoon and decreasing into
Tuesday. High temperatures from Saturday to Tuesday remain steady
keeping the area in the lower 70s.  Lows range from the mid 40s to
mid 50s.

&&

.AVIATION...(For the 06Z TAFs through 06Z Wednesday Night)
Issued at 1150 PM CDT TUE APR 7 2015

Mainly IFR to LIFR cigs and mvfr vsbys are expected to continue
through 22Z then improve to mvfr for the rest of the period after
00Z. However confidence in the later part of the forecast is not
high as models differ on the cigs. TSRA chances look better just
south of the terminals and added VCTS by 22Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Heller/Hennecke
AVIATION...53
Hazardous weather outlook, Apr 7, 2:44 PM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT TUE APR 7 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-082045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 PM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING ACROSS COFFEY AND ANDERSON COUNTIES...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY HAZARD.

ISOLATED THUNDERSTORM MAY DEVELOP LATER TONIGHT ACROSS THE ENTIRE
AREA. THESE STORMS MAY PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA. HOWEVER
THUNDERSTORMS ARE MORE LIKELY TO AFFECT EAST CENTRAL AND PARTS OF
NORTHEAST KANSAS. THERE REMAINS SOME UNCERTAINTY IN WHERE STORMS
WILL DEVELOP AND HOW WIDESPREAD THEY MAY BE. BUT IF THEY DO
DEVELOP...THERE IS A GOOD CHANCE THAT STORMS WILL BECOME STRONG TO
SEVERE AND CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES.

THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY NIGHT...AND THERE IS
THE POTENTIAL FOR SOME OF THESE STORMS TO BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED TONIGHT PRIMARILY ACROSS FAR
EAST CENTRAL KANSAS.

In the hours before

Special weather statement, Apr 8, 1:00 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
200 AM CDT WED APR 8 2015

KSZ038-080745-
WABAUNSEE-
200 AM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR WABAUNSEE COUNTY...

THROUGH 245 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF WABAUNSEE COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE VOLLAND...ALMA...
MCFARLAND AND PAXICO.

MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 327 AND 342 COULD
ALSO BE AFFECTED.

&&

LAT...LON 3918 9623 3903 9595 3877 9627 3887 9646
TIME...MOT...LOC 0700Z 219DEG 26KT 3885 9633

SANDERS

The radar

The Topeka radar (KTWX), 9 km away, was scanning. The volume nearest the first event began at 07:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wabaunsee

When
April 8, 1:15 AM CST to 1:16 AM CST
Where
Wabaunsee County, 2.15 mi W of Hessdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.920, -96.240

Thunderstorm Wind, Anderson

When
April 8, 2:55 PM CST to 2:58 PM CST
Where
Anderson County, Kincaid
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.080, -95.150

Tree limbs up to 3 inches in diameter down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567036, 567037.